Clarkson’s syndrome, also known as idiopathic systemic capillary leak syndrome, is characterised by vascular hyperpermeability resulting in intravascular hypovolaemia and shock. A clinician should consider the diagnosis if other causes of shock, for example, sepsis and anaphylaxis, are ruled out and concomitant hyperviscosity is not caused by a myeloproliferative disease. Here, we describe a patient presenting with severe plasma leakage and assumable blood hyperviscosity leading to splenic infarction, gastrointestinal ischaemia–reperfusion syndrome and transient dysarthria. Our patient was first suspected of polycythaemia vera and phlebotomies were performed. Awareness of this syndrome and subsequent correct treatment is essential to prevent complications and to reduce mortality. As in our patient, most patients with Clarkson’s syndrome have a monoclonal gammopathy, light-chain-type kappa. Prophylactic treatment with intravenous immunoglobulin (IVIg) is advised to prevent recurrence of capillary leak. Our patient did not suffer from another symptomatic episode after starting IVIg.
- haematology (incl blood transfusion)
- intensive care
- malignant and benign haematology
Statistics from Altmetric.com
Contributors JAvE and DARC were involved in the design and drafting of the manuscript. JAvE and JS participated in the clinical management of the patient. JS supervised the clinical management.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.